The Metamorphosis of a Rash

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 98026

Case Presentation:

A 50–year–old HIV–positive, African American male presented with fever and rash of 3 months duration. He first noticed an “elevated, itchy, red spot that enlarged and oozed when scratched” on his left hand. This rash subsequently spread to his trunk and all four extremities. Also, two weeks prior to presentation, there was onset of bilateral lower extremity pain, pitting edema and erythema, with associated fever and night sweats. On physical exam, his face and scalp had scaling xerotic plaques and his arms/legs/trunk were covered with hyperpigmented scaling plaques with eroded longitudinal crusts without any bullae or mucosal lesions. His legs were bilaterally warm, tender to palpation with 2+ pitting edema up to his knees. Blood cultures were done on admission and the patient was started on Timentin and Vancomycin for cellulitis and suspected bacteremia. He was seen by dermatology the next day and diagnosed with seborrheic dermatitis on his face/scalp and prurigo nodularis on his trunk/extremities. On day 3 of admission, two small 1.5cm tense bullae were noted around his ankles and they enlarged to 10cm the subsequent day. On day 4, the patient complained of intense pruritus and increasing pain in his lower extremities. Dermatology felt that these symptoms were consistent with severe prurigo nodularis and that the bullae were secondary to dependent lower extremity edema. They advised continuation of anti–histamines, topical steroids, and pain control. On day 5, there was hemorrhagic crusting in his oral mucus membranes, flaccid bullae on all of his extremities and skin sloughing from over 30% of his body. He was febrile, weak, shaking, and withering in pain. Dermatology performed a bedside punch biopsy, which demonstrated full thickness epidermal necrosis. He was subsequently transferred to a burn unit for further treatment including initiation of intravenous immunoglobulin therapy. He died ten days later secondary to septic shock.

Discussion:

This case demonstrates how a rash can disguise the development of a deadly skin condition. During this patient’s hospital course, the patient received multiple medical interventions including antibiotics (Vancomycin and Timentin), which may have contributed to the development of toxic epidermal necrolysis (TEN). While there have been case reports of both antibiotics inducing TEN, both antibiotics were administered simultaneously and the culprit remains unclear. Also, this patient’s HIV positive status (CD4 count of 55 and not on antiretrovirals) is another factor predisposing him to the development of TEN. Because the patient had a rash upon admission, as it progressed, it was thought to be worsening of the primary condition rather then a deadly skin disease.

Conclusions:

Early recognition of toxic epidermal necrolysis is critical to the initiation of proper care and managements of this condition to prevent both morbidity and mortality.

Figure 1Flaccid Bullae.

Figure 2Full–thickness epidermal necrosis.

To cite this abstract:

Cortes J, Chernyavsky S. The Metamorphosis of a Rash. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 98026. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/the-metamorphosis-of-a-rash/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.